Advertisement

Among the rash of opioid deaths that has swept the United States over the last few years, several cases have involved children accidentally exposed to the drugs. In 2015, 51 children under the age of 5 died after ingesting opioids, which can quickly have a devastating effect a child’s small body, according to the Associated Press. Adults who leave opioids—especially those obtained illegally—in reach of children can face charges ranging from drug charges to manslaughter. Now, researchers from three universities in collaboration with the Clark County Coroner’s Office in Las Vegas have reported, in Forensic Science International, the first documented case of an infant intentionally given heroin, leading to her death.

The 10-month-old girl reportedly had a normal medical history, lived in clean conditions and seemed well the day of her death, until her mother found her unresponsive at 8 p.m. She was pronounced dead at the hospital, and an investigation was launched. Investigators found no signs of violence or drug use in the home, and the girl’s mother and maternal aunt passed drug and polygraph tests.

At autopsy, the child seemed normally developed with no apparent diseases or injuries. However, the examiner found a needle puncture in the infant’s left antecubital fossa, or elbow crease, which at first was thought to be from medical treatment, along with two other needle marks on the fronts of her legs. However, the child’s toxicology revealed 359 ng/mL of a compound called 6-Monoacetyl-morphine (6-MAM) in her bloodstream, which is indicative of heroin use, according to the authors.

The girl’s blood also contained 1092 ng/mL of morphine, supporting the determination that the child was administered a narcotic. The authors point out that there is no other available research on the toxicology of children who have been administered heroin, but that in fatal adult heroin overdoses, 6-MAM levels from 1 to 80 ng/mL have been reported. Adults who have died from heroin overdoses have also been found to have variable levels of morphine in their bodies, ranging from 0 to 2,800 ng/mL, in one study.

The authors urge forensic personnel to be aware of the possibility of the intentional poisoning of children, noting that one in five infant injury deaths are from homicide. They add that research suggests male caretakers—such as fathers or male partners of mothers—commit most of these homicides and are often acting on impulse when they do so.

In the case reported, the biological father of the infant, who had fed her just hours before her death, was charged with homicide and fled the country. (The authors note he has not yet been convicted and is innocent until proven guilty.)

Deaths of infants from accidental heroin exposure and overdose, often involving fentanyl, have been reported in recent news. In May 2015, a 14-month-old Ohio girl died from exposure to heroin and fentanyl, leading to an involuntary manslaughter conviction and 5-year sentence for her mother, 10TV reported. In November 2017, an 8-month-old died after ingesting heroin and fentanyl; the child’s mother, who was already serving time for drug trafficking, was charged with felony negligent child abuse causing serious bodily injury, according to CBS17.

Advertisement
Advertisement